New details from two studies reveal more side effects from niacin, a drug that many Americans take for cholesterol problems and general heart health. Some doctors say the drug now seems too risky for routine use.
Niacin is a type of B vitamin sold over the counter and in higher prescription doses. Some people take it in place of or in addition to statin medicines such as Lipitor for cholesterol problems.
Niacin users' main complaint has been flushing, so drug companies have been testing an extended-release form and combining other medicines with it to minimize that problem. Introduced in the 1950s, the drug hadn't been rigorously tested until recent years, when makers of prescription versions were seeking market approval.
The two studies were testing prescription versions of niacin, and the bottom line — that it didn't help prevent heart problems any more than statins alone did — has already been announced. Some of the side effect information, including a troubling rise in deaths among niacin users in one study, also was known, but many doctors have been waiting for full details and verification of the results before drawing firm conclusions about the drug's safety and effectiveness.
Those details are in this week's New England Journal of Medicine.
The larger study suggests that "for every 200 people that we treat with niacin, there is one excess death," plus higher rates of bleeding, infections and other problems — "a completely unacceptable level" of harm, said Dr. Donald Lloyd-Jones of Northwestern University in Chicago. "Niacin should not be used routinely in clinical practice at all."
The consistency of the results on studies testing multiple types of niacin "leaves little doubt that this drug provides little, if any, benefits and imposes serious side effects," said Yale University cardiologist Dr. Harlan Krumholz.
Heart specialists stress that patients should never stop taking any medicine without first talking with their doctors.
The studies focused on prescription niacin; the risks and benefits of over-the-counter forms are unclear.